Alert archive / Michigan / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 29, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 2, 2019, 6:40 PM EDT for Muskegon County, Ottawa County, Michigan. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 2, 2019, 6:40 PM EDT (22:40 UTC)
- Expired
- Jul 2, 2019, 7:15 PM EDT
- In force
- 35 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Muskegon County, MI, Ottawa County, MI
The radar
The Grand Rapids radar (KGRR), 58 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.7 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 637 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 5:51 PM EDT, 49 minutes earlier.
Area forecast discussion, Jul 2, 5:51 PM EDT, 49 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 551 PM EDT Tue Jul 2 2019 LATEST UPDATE... Mesoscale Discussion .MESOSCALE DISCUSSION... Issued at 550 PM EDT Tue Jul 2 2019 As scattered strong cells north of Lansing slide southeast and out of the area, attention is on the batch of convection over Lk MI taking aim on the Muskegon/Ferrysburg/Grand Haven areas. This activity looks to have developed a cold pool and might even be driven by an MCV, so has held together over the cold lake waters. While a diminishing trend is still possible next hour, the strong/gusty wind threat cannot be ignored as this line hits the shoreline, especially since DCapes are around 1000. Current timing is for the brunt of this convective system to hit Grand Haven between 6:15 and 6:30 PM. There is also a heavy rain/flooding threat especially since this area saw around an inch of rain this morning. && .SYNOPSIS... Issued at 330 PM EDT Tue Jul 2 2019 * Showers and Thunderstorms expected this evening, a few may approach severe levels with damaging winds and marginal hail. * Scattered showers and storms south of I-96 on Wednesday. * Additional showers and storms possible on the Fourth. * Locally heavy rain expected with storms the next few days. && .DISCUSSION...(This evening through next Tuesday) Issued at 330 PM EDT Tue Jul 2 2019 Scattered showers and thunderstorms will try to continue to build along I-94, areas to the east towards KMOP, KLAN and KJXN. It is clear that the lake shadow is pushing inland off of Lake Michigan which is ending the short term threat of showers and storms as stabilizing air moves in. A glance to the west however across WI especially shows convection increasing. So, we may see some storms try to advect in from the west later this evening. In general, we are expecting scattered showers and storms. There may be a few storms that flirt with severe levels, but overall, we are not expecting widespread severe weather. The showers and storm coverage will decrease tonight with the loss of daytime heating. Scattered showers and storms are expected once again on Wednesday with the preferred area along and south of a line from South Haven to Lansing. Severe storms are not expected with a lack of deep layer shear. Another diurnal flare in showers and storms will occur on the Fourth (Thursday). Instability increasing once again and expect the coverage to be higher than on Wednesday. Another mid summer type of day with warm and humid conditions with convection bubbling up in the afternoon and evening. Overall the pattern stays much the same on Friday with diurnal storms once again. Finally, into the weekend, high pressure builds in at the surface and we should be mainly dry from Saturday through Monday. It will remain warm right through Saturday. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 159 PM EDT Tue Jul 2 2019 A threat for thunderstorms exists this afternoon and evening at the TAF sites. Storms are initially firing along I-94 this afternoon and expect storms through the late afternoon or to around 22z there. Additional storms will likely develop towards KLAN later this afternoon and early evening. Later this evening, storms will try to push in from the west out of WI/IL. Bottom line, the chance of showers and storms exists right through the afternoon and evening although they will be scattered. Using VCTS to cover the threat at this time. Showers and storms will fade towards midnight with fog and MVFR ceilings trying to fill in overnight. Winds will be southwest to west at 5 to 15 knots this afternoon, becoming light and variable tonight. && .MARINE... Issued at 330 PM EDT Tue Jul 2 2019 Cannot rule out some marine fog the several days as dew points will be near or above the water temperatures. Looking at the webcams though, nothing looks too bad at this point. Towards the colder water the visibility looks a bit less up towards Ludington. With light winds the next couple of days, Lake Michigan is expected to be fairly flat, with waves generally 1 foot or less. && .HYDROLOGY... Issued at 330 PM EDT Tue Jul 2 2019 Rivers remain elevated per the USGS percent of normal page. The Maple at Maple Rapids is still out of its banks, but most others are within bank. PWAT values are in the 1.50 to 1.75 inch range, so any of the stronger storms will be capable of putting down inch per hour rain rates. Scattered showers and storms are possible on Wednesday with potentially a bit better coverage on Thursday the Fourth. Rainfall the next several days should not affect rivers level too much as it will be scattered in nature. Some localized rises are certainly possible though. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. LM...None. && MESOSCALE...Meade SYNOPSIS...Duke DISCUSSION...Duke AVIATION...Duke HYDROLOGY...Duke MARINE...Duke
Hazardous weather outlook, Jul 2, 3:05 AM EDT, 15 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 305 AM EDT Tue Jul 2 2019 LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074- 030715- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI-Mason-Lake- Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-Montcalm- Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-Ingham- Van Buren-Kalamazoo-Calhoun-Jackson- 305 AM EDT Tue Jul 2 2019 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Thunderstorms are possible today, a few of which may be strong. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Strong to severe storms are possible Tuesday and again Thursday into Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 7:45 AM EDT | Special Marine Warning | GRR | 30 min | |
| Jul 2, 7:47 AM EDT | Severe Thunderstorm Warning | GRR | Muskegon, Ottawa | 43 min |
| Jul 2, 9:50 AM EDT | Special Weather Statement | GRR | Eaton, Ingham | 55 min |
| Jul 2, 4:18 PM EDT | Severe Thunderstorm Warning | GRR | Ionia, Montcalm | 27 min |
| Jul 2, 5:25 PM EDT | Special Marine Warning | GRR | 78 min | |
| Jul 2, 5:56 PM EDT | Severe Thunderstorm Warning | GRR | Muskegon, Ottawa | 49 min |
| Jul 2, 6:27 PM EDT | Severe Thunderstorm Warning | GRR | Kent | 63 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.